Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 49, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 14, 2006, 11:21 AM EDT for Watauga County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2006, 11:21 AM EDT (15:21 UTC)
- Expired
- May 14, 2006, 11:45 AM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 141523 SVRRNK NCC189-141545- /O.NEW.KRNK.SV.W.0049.060514T1521Z-060514T1545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1121 AM EDT SUN MAY 14 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 1145 AM EDT * AT 1119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SUGAR GROVE...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... SUGAR GROVE... SILVERSTONE... BOONE... SANDS... VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3632 8191 3615 8183 3618 8156 3630 8168 $$ JH
2 follow-up statements
000 WWUS51 KRNK 141532 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1132 AM EDT SUN MAY 14 2006 NCC189-141545- /O.CON.KRNK.SV.W.0049.000000T0000Z-060514T1545Z/ WATAUGA NC- 1132 AM EDT SUN MAY 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR WATAUGA COUNTY... AT 1127 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LOVILL...OR ABOUT NEAR SUGAR GROVE...MOVING EAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOONE AND SANDS IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3632 8191 3615 8183 3618 8156 3630 8168 $$ JH
000 WWUS51 KRNK 141545 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 AM EDT SUN MAY 14 2006 NCC189-141555- /O.EXP.KRNK.SV.W.0049.000000T0000Z-060514T1545Z/ WATAUGA NC- 1145 AM EDT SUN MAY 14 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WATAUGA COUNTY EXPIRES AT 1145 AM EDT... TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3632 8191 3615 8183 3618 8156 3630 8168 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:07 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 14, 10:07 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1007 AM EDT SUN MAY 14 2006 .SHORT TERM /REST OF TODAY/... KFCX 88D HAS RETURNED TO NORMAL OPERATIONS. LOOKS LIKE A RATHER BUSY AFTERNOON IN STORE AS LARGE UPPER LOW PUSHES SECONDARY FRONTAL ZONE AND ASSOCIATED TRIPLE POINT WAVE INTO THE AREA. INIT S/W OVER SW VA CAUSING BAND OF EASTERN CONVECTION SHOULD CONTINUE TO ROTATE EAST ALLOWING A BRIEF BREAK LATE THIS MORNING BEFORE COVERAGE INCREASES AHEAD OF THE BOUNDARY. CURRENT CLEARING IN WAKE OF FIRST CONVECTION WILL ONLY LEAD TO ENHANCED INSTABILITY/LAPSE RATES AS UNCAPPED MODIFIED RAOBS SHOW 1-2K CAPES ESPCLY SOUTH/EAST WHERE INTERACTION WITH DEEPER RH SHOULD BE BEST. THIS ALSO DEPICTED BY LATEST RUC/NAM WHICH INDICATE GOOD DIFFLUENCE EASTERN HALF JUST NORTH OF THE JET CORE. LOW WET BULBS/FREEZING LEVELS SUPPORT HAIL PRODUCERS WITH ABOUT ANY ORGANIZED CORE GIVEN COLD 5H TEMPS...SO MAY INCLUDE MENTION IN ZFP. OTRW WILL LIKELY STAY CLOSE TO GOING POPS GIVEN DYNAMICS WITH HIEST CAT VALUES ACROSS THE NORTH/EAST WHERE BEST COVERAGE SHOULD END UP LATER ON. BRIEF PERIOD OF HEATING MAY ALSO ACT TO PUSH HIGHS WARMER THAN EXPECTED MOUNTAINS AND CLOSER TO WARMER MET MOS IN SPOTS. && .PREV DISCUSSION... (ISSUED 644 AM EDT SUN MAY 14 2006) AVIATION... ONE BAND OF WEAKENING SHOWERS AND ISOLATED THUNDERSTORMS MOVING THROUGH THE AREA EARLY THIS MORNING...THEN THERE WILL BE A BREAK BEFORE ANOTHER ORGANIZED AREA OF STORMS MOVES IN AHEAD OF A FRONT LATE THIS MORNING AND THIS AFTERNOON. I HAVE INCLUDED A PERIOD OF HEAVIER SHOWERS WITH CB IN THE CLOUD GROUP FOR BLF...LWB AND ROA. FOR LYH AND DAN THE CHANCES OF THUNDERSTROMS IS HIGH ENOUGH THERE THAT I INCLUDED A 3 HOUR PERIOD WITH THUNDER. ANY OF THE STORMS TODAY WILL HAVE A POTENTIAL FOR LARGE HAIL SINCE THE FREEZING LEVEL WILL BE QUITE LOW. THE SHOWERS AND STORMS WILL BRING MVFR CONDITIONS THIS AFTERNOON TO ALL AIRPORTS...POSSIBLY SOME BRIEF PERIODS OF IFR IF HEAVIER STORMS PASS OVER THE AIRPORTS. LOOKS LIKE THE SHOWERS WILL END EARLY IN THE EVENING AND IF WE HAVE QUICK CLEARING...WILL BE A GOOD SETUP FOR FOG TO DEVELOP. I HAVE PUT FOG IN ALL OF THE TAFS...AND INCLUDED A PERIOD OF DENSE LIFR FOG AT LWB...LYH AND DAN TOWARD MORNING. PREV DISCUSSION... (ISSUED 343 AM EDT SUN MAY 14 2006) SHORT TERM /TODAY THROUGH TONIGHT/... CLOSED UPPER LOW IS OVER ILLINOIS EARLY THIS MORNING AND BEGINNING TO SHIFT SOUTHWARD AS STRONG JET ENERGY ROUNDS THE BASE OF THE TROUGH. THE LEFT EXIT REGION OF THIS JET EXTENDS INTO THE SOUTHERN APPLN MTNS AT THIS TIME...AND MODELS SHOW IT SHIFTING NORTH AND EAST TODAY AS THE JET CORE GETS MORE OF A CONCAVE BEND AS IT ROUNDS THE BASE OF THE TROUGH. THAT PUTS MUCH OF THE EASTERN PART OF THE FORECAST AREA IN THE FAVORED LEFT EXIT REGION- SO LOOKS LIKE THERE WILL BE PLENTY OF UPPER DYNAMICS AS THE OCCLUDED SFC FRONT WEST OF THE APPLNS MOVES THROUGH THE REGION TODAY. MAIN QUESTION IS IF WE WILL GET MUCH SUN AFTER THIS FIRST WAVE OF SHOWERS AND ISOLATED THUNDERSTORMS WEAKENS TOWARD DAYBREAK. CURRENT THINKING IS THAT WE WILL NOT SEE MUCH SUN...BUT SHOULD STILL GET MODERATELY UNSTABLE IN THE PIEDMONT WITH FAIRLY STEEP RATES HELPING TO REACH CAPES OF 1000 TO 1500 J/KG. THERE IS SUFFICIENT SHEAR FOR MULTICELL CLUSTERS OF STORMS...AND WITH FREEZING LEVELS AROUND 9000 FT LARGE HAIL WILL BE A THREAT...ALONG WITH A LESSER THREAT OF DAMAGING WINDS FROM SOME OF THE STRONGEST STORMS. WILL BE ISSUING A SEVERE WEATHER OUTLOOK THE PIEDMONTS AND FOOTHILLS OF SW VA/NW NC. I STAYED CLOSE TO MAV HIGH TEMPS FOR THE DAY- SEEMED A LITTLE WARM...BUT WITH JUST A LITTLE SUN WE SHOULD BE ABLE TO REACH THE LOWER 70S IN THE PIEDMONT. CONVECTION WILL BE SHIFTING NORTH AND EAST WITH THE OCCLUDED FRONT TONIGHT- KEPT THE HIGHEST POPS IN THE NERN CWA. LONG TERM /MONDAY THROUGH SATURDAY/... THE UPPER LOW WILL BE OVER THE SOUTHERN OHIO VALLEY. WE LOSE THE DEEP MOISTURE...BUT WE SHOULD SEE MORE SUN...WHICH WILL HELP WITH SFC HEATING AND BECOMING UNSTABLE ENOUGH FOR SCATTERED DIURNAL SHOWERS AND THUNDERSTORMS MAINLY IN THE MTNS AND FOOTHILLS. THIS SAME PATTERN CONTINUES INTO TUESDAY AS THE OLD UPPER LOW SLOWLY LIFTS NORTHEAST INTO THE MID ATLANTIC REGION. A RAISED TEMPS A FEW DEGREES BOTH MONDAY AND TUESDAY IN THE PIEDMONT THINKING THERE WILL BE MORE SUN. NO CHANGES WERE MADE TO THE FORECAST BEYOND TUESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
Hazardous weather outlook, May 14, 5:01 AM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 501 AM EDT SUN MAY 14 2006 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-150915- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 501 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING IN THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. A COMBINATION OF COLD TEMPERATURES ALOFT...A STRONG UPPER LEVEL JET STREAM...AND DEEP MOISTURE ACROSS THE AREA WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON. THE FREEZING LEVEL IS LOW ENOUGH THAT A FEW OF THE STORMS ARE LIKELY TO PRODUCE PENNY SIZED OR LARGER HAIL. A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS. IF WE SEE SOME BREAKS OF SUN THIS MORNING TO PRODUCE SURFACE HEATING...THEN STRONG STORMS MAY BE WIDESPREAD THIS AFTERNOON...PARTICULARLY IN SOUTH SIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ001-002-018-VAZ007-009>020-WVZ042>045-150915- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 501 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COMBINATION OF COLD TEMPERATURES ALOFT...A STRONG UPPER LEVEL JET STREAM...AND DEEP MOISTURE ACROSS THE AREA WILL PRODUCE SCATTERED THUNDERSTORMS TODAY. THE FREEZING LEVEL IS LOW ENOUGH THAT A FEW OF THE STORMS MAY PRODUCE PENNY SIZED OR LARGER HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JJ
In the hours before
Local storm report, May 14, 5:49 AM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL 3 W DOBSON 36.39N 80.78W
05/14/2006 E0.75 INCH SURRY NC LAW ENFORCEMENT
COMPLETELY COVERED GROUND
&&
RMGSpecial weather statement, May 14, 5:53 AM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EDT SUN MAY 14 2006 NCZ003-004-020-VAZ016-032-142200- SURRY-STOKES-YADKIN-CARROLL-PATRICK- INCLUDING THE CITIES OF...DOBSON...DANBURY...YADKINVILLE... GALAX...STUART 553 AM EDT SUN MAY 14 2006 ISOLATED THUNDERSTORMS...WITH UP TO DIME SIZED HAIL...WILL CONTINUE MOVING NORTHEAST IN THE MOUNTAINS AND FOOTHILLS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. EXPECT RAIN FALL AMOUNTS UP TO ONE HALF INCH WITH WIND GUSTS TO 30 MILES AN HOUR WITH THE PASSAGE OF THESE THUNDERSTORMS. RMG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:41 AM EDT | Severe Thunderstorm Warning | RNK | Ashe | 49 min |
| May 14, 11:59 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 46 min |
| May 14, 12:38 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 20 min |
| May 14, 12:48 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 57 min |
| May 14, 1:28 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 62 min |
| May 14, 1:33 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 57 min |
| May 14, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 56 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.